Hail, Franklin
- When
- April 28, 2:30 PM CST to 2:33 PM CST
- Where
- Franklin County, 0.57 mi W of Burntout
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.450, -88.030
Hail up to quarter sized was reported.
A tornado outbreak occurred during the late afternoon and evening across the central Tennessee Valley on the 28th. Several cyclic supercells produced tornadoes, some of which were strong.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A tornado outbreak occurred during the late afternoon and evening across the central Tennessee Valley on the 28th. Several cyclic supercells produced tornadoes, some of which were strong. Very heavy rainfall occurred in some areas as well. In particular, up to 5 inches fell in just a few hours which led to severe flash flooding in Valley Head.|An additional round of thunderstorms late in the day/evening of the 29th produced a few reports of damaging winds and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 28, 1:57 PM CST, 33 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 257 PM CDT MON APR 28 2014 .UPDATE... MESOSCALE UPDATE. && .MESOSCALE UPDATE... WE'RE CONTINUING TO WATCH SUPERCELL DEVELOPMENT EXPLODING OVER NORTHEASTERN MISSISSIPPI THIS AFTERNOON...EXTENDING FROM TUPELO SOUTHWARD DOWN TO JACKSON, MS. SEVERAL TORNADIC STORMS ARE RAMPING UP TO OUR SOUTHWEST...AND THESE STORMS WILL BEGIN IMPACTING NORTHWEST ALABAMA WITHIN THE HOUR AS THEY MOVE INTO AN AIRMASS PRIMED TO FOR FURTHER STRENGTHENING/DEVELOPMENT. BETTER SHEAR EXISTS OVER N AL/SRN MIDDLE TN...WITH GREATER CAPE SITUATED FURTHER SOUTH IN THE WARM SECTOR (2000-3000 J/KG) ALONG WITH BULK SHEAR MAXIMIZED TO THE WEST (WHERE THE STORMS ARE CURRENTLY DEVELOPING). SOME UNCERTAINTY EXISTS REGARDING WHERE THE OVERLAPPING 'SWEET SPOT' WILL BE WITH PARAMETERS FOR THIS EVENT...BUT FURTHER MESOSCALE UPDATES WILL BE ISSUED AS POSSIBLE DURING THIS EVENT. STAY TUNED. 12 && .AVIATION... /ISSUED 1222 PM CDT MON APR 28 2014/ FOR 18Z TAFS... TS WILL INCREASE BETWEEN 21-23Z FOR AREAS ALONG AND WEST OF I-65. STORMS WILL IMPACT KMSL INITIALLY AND POSSIBLY KHSV BY 23Z. CONDITIONS REMAIN FAVORABLE FOR SEVERE WEATHER...INCLUDING TORNADOES...THROUGH THIS EVENING ACROSS N AL. AS STORMS APPROACH... EXPECT WIDESPREAD MVFR CIGS AND VSBY WITH HEAVY RAIN/INTENSITY OF STORMS TEMPORARILY LOWERING CIGS/VSBY TO IFR (OR WORSE). WIND GUSTS WILL BE ERRATIC. CONDITIONS APPEAR TO IMPROVE WEST TO EAST BETWEEN 03-07Z/TONIGHT. DJN.83 && .DISCUSSION... /ISSUED 236 PM CDT MON APR 28 2014/ FORECAST AREA BRACING FOR A HIGH END SEVERE WEATHER EVENT THROUGH THE EVENING. THE INCREASING TORNADO POTENTIAL HAS RESULTED IN THE RECENT BUMPING UP OF THE DAY ONE SEVERE WEATHER RISK INTO THE HIGH CATEGORY FOR NORTHWEST ALABAMA. THE 19Z SURFACE ANALYSIS INDICATED THAT MID TO UPPER 60S DEWPOINTS HAD POOLED ACROSS THE FORECAST AREA. THE LATEST FEW 88-D IMAGES CONTINUED TO INDICATE THAT THE BROKEN LINE OF STRONG/SEVERE STORMS WAS DEVELOPING AND MOVING NORTHEAST INTO NORTH CENTRAL MISSISSIPPI TOWARD NORTHWEST ALABAMA AND SOUTHERN MIDDLE TENNESSEE. CURRENT PROJECTIONS WOULD HAVE THE SEVERE STORMS MOVING INTO NORTHWEST ALABAMA BY AROUND OR SHORTLY AFTER 20Z. A TORNADO WATCH REMAINS IN EFFECT FOR THE ENTIRE FORECAST AREA UNTIL 02Z TONIGHT. HAVE ANALYZED SOME SEVERE PARAMETERS AND EXPECT THAT MLCAPE VALUES SHOULD REMAIN IN THE 1500-2500 J/KG...AND WILL CONTINUE TO BUILD NORTHEAST THROUGH THE FORECAST AREA THROUGH 00Z TONIGHT. LOW LEVEL SHEAR CONTINUES TO BE INDICATED IN THE 50-70 KNOTS RANGE. 0-3 KM SRH SHOULD INCREASE THROUGH 00Z TONIGHT TO AROUND 300 J/KG INTO THE FORECAST AREA. WITH THE FORECAST AREA EXPECTED TO BE WELL INTO THE WARM SECTOR TONIGHT...HAVE CONTINUED WITH CURRENT WORDING IN ZONES TO HIGHLIGHT THE SEVERE AND TORNADO THREAT FOR THE FORECAST AREA. THE CURRENT TRENDING INDICATES THAT THE STORMS SHOULD CONTINUE TO TRAVERSE THE FORECAST AREA FROM THE WEST TO EAST THROUGHOUT THE EVENING...WITH THE SEVERE THREAT CONTINUING AFTER 06Z MAINLY INTO NORTHEAST ALABAMA AND FAR EASTERN SOUTHERN MIDDLE TENNESSEE. AFTER THE PRE-FRONTAL TROUGH MOVES EAST OF THE AREA BETWEEN 06Z AND 12Z TUESDAY...THE PRECIP CHANCES FOR THE REGION WILL DIMINISH WITH A BREAK IN PRECIP EXPECTED. ALONG WITH THE SEVERE WEATHER THREAT...THE POTENTIAL TRAINING OF CELLS ACROSS THE AREA THROUGH TONIGHT WILL NECESSITATE THE NEED TO CONTINUE WITH THE CURRENT FLASH FLOOD WATCH THAT WILL REMAIN IN EFFECT FOR THE FORECAST AREA THROUGH 12Z TUESDAY. THE NEXT SHORTWAVE PIN WHEELING AROUND THE BASE OF THE UPPER TROUGH AND THE ASSOCIATED SURFACE COLD FRONT WILL MOVE THROUGH THE FORECAST AREA BY TUESDAY AFTERNOON/EVENING...WITH ANOTHER ORGANIZED SEVERE WEATHER EVENT EXPECTED FOR THE FORECAST AREA. HAVE AGAIN HIGHLIGHTED THE MODERATE RISK FOR SEVERE WEATHER IN THE FORECAST DURING THIS TIME PERIOD. HAVE BUMPED UP PRECIP CHANCES THROUGH THE AFTERNOON/EVENING HOURS ON TUESDAY TO ACCOUNT FOR THE EXPECTED STORM DEVELOPMENT ALONG AND AHEAD OF THE COLD FRONT. WILL CONTINUE WITH LINGERING SHOWER/STORM CHANCES THROUGH EARLY WEDNESDAY...ESPECIALLY EAST OF INTERSTATE 65. ANOTHER WEAK SHORT WAVE MOVING SOUTHEAST THROUGH THE TENNESSEE VALLEY ON WEDNESDAY...WILL RESULT IN KEEPING A SLIGHT CHANCE OF SHOWERS IN THE FORECAST. BY WEDNESDAY EVENING...HIGH PRESSURE WILL SHIFT EASTWARD ACROSS THE SOUTHEAST U.S. AS AN UPPER TROUGH AT 500 MILLIBARS REMAINS ACROSS THE OHIO AND INTO TENNESSEE VALLEY THROUGH SATURDAY. A NORTHWEST FLOW WILL CONTINUE THROUGH THE UPCOMING WEEKEND THROUGH THE END OF THE EXTENDED FORECAST PERIODS WITH COOLER THAN NORMAL TEMPS EXPECTED. HAVE FOLLOWED CLOSELY TOWARD A COMPROMISE BETWEEN THE GFS AND ECMWF MODEL TEMPS THROUGH THE EXTENDED FORECAST TIME FRAME. TT && .HUN WATCHES/WARNINGS/ADVISORIES... AL...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ALZ001>010-016. TN...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR TNZ076-096-097. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 228 PM CDT MON APR 28 2014 ALZ001>010-016-TNZ076-096-097-291000- LAUDERDALE-COLBERT-FRANKLIN AL- LAWRENCE-LIMESTONE-MADISON-MORGAN-MARSHALL-JACKSON-DEKALB-CULLMAN- MOORE-LINCOLN-FRANKLIN TN- 228 PM CDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE ACROSS THE TENNESSEE VALLEY LATER THIS AFTERNOON THROUGH THIS EVENING. ADDITIONAL THUNDERSTORMS WILL DEVELOP ACROSS THE REGION LATER THIS AFTERNOON AND INTO THIS EVENING. ALL TYPES OF SEVERE WEATHER ARE POSSIBLE WITH THIS ROUND OF THUNDERSTORMS...INCLUDING DAMAGING WINDS...TORNADOES...LARGE HAIL...AND FLASH FLOODING. A FEW STRONG TORNADOES ARE POSSIBLE. THE THREAT FOR FLASH FLOODING WILL INCREASE THIS EVENING AS MULTIPLE ROUNDS OF HEAVY RAINFALL OCCUR...ESPECIALLY ACROSS NORTHWEST ALABAMA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ONE FINAL ROUND OF THUNDERSTORMS IS EXPECTED ALONG A COLD FRONT AS IT MOVES ACROSS THE AREA TUESDAY AFTERNOON AND EVENING. SOME OF THESE STORMS MAY ALSO PRODUCE SEVERE WEATHER...WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS REQUESTED LATER THIS AFTERNOON AND TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
247 PM CDT MON APR 28 2014
ALZ002-003-282045-
COLBERT AL-FRANKLIN AL-
247 PM CDT MON APR 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND WESTERN
FRANKLIN UNTIL 345 PM CDT...
...SEVERE THUNDERSTORMS WITH POSSIBLE TORNADOES IN NORTHEAST
MISSISSIPPI...MOVING RAPIDLY INTO NORTHWEST ALABAMA...
AT 246 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH
POSSIBLE TORNADOES OVER TUPELO...MOVING EAST AT 40 MPH. AT THEIR
CURRENT LOCATION AND MOVEMENT...THEY COULD CROSS THE ALABAMA STATE
LINE NEAR RED BAY BETWEEN 330 AND 345 PM CDT.
LOCATIONS IMPACTED INCLUDE...
RED BAY...VINA...BLOODY SPRINGS...POGO...MAUD...ALLSBORO...ATWOOD...
PLEASANT SITE AND HALLTOWN.
PREPARE NOW FOR THESE STORMS! MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3469 8813 3471 8812 3472 8810 3472 8809
3436 8796 3432 8811 3432 8817
TIME...MOT...LOC 1944Z 247DEG 34KT 3424 8876
BCCThe Columbus AFB radar (KGWX), 67 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
13 tornado, 9 hail, 5 thunderstorm wind, 2 flash flood, 1 heavy rain, 1 flood. Local standard time, as filed.
Hail up to quarter sized was reported.
Hail up to quarter sized was reported.
A tornado first touched down along Whitten Road near the intersection of Willis Road on the northwest side of Russellville. Trees were uprooted in this area and small trees were snapped. The tornado tracked northeast approaching the school complex. Here a tree was snapped and fell onto a house along Clay Avenue causing significant structural damage. The school complex along Summit Avenue sustained damage to its athletic fields and one awning at the elementary school was damaged. Across the street several trees were snapped near the base and a home sustained minor roof damage.
The tornado then appeared to weaken briefly with only very light damage noted over the next 2 miles before touching back down near Alpine Street. Here numerous hardwoods were twisted, mangled, and snapped. Several trees fell on houses causing substantial structural damage. The tornado reached its maximum intensity of EF-1 with a width of approximately 100 yards. Interviews with several residents indicated that they observed a multiple funnel type of tornado track across the neighborhood. The tornado lifted northeast and weakened as it produced minor tree damage along Mountain View Drive before dissipating.
Multiple trees and powerlines were knocked down northwest of Russellville High School.
Hail up to quarter sized was reported in the East Franklin community.
Trees were knocked down across River Road and Mt. Stanley Road.
A tornado rapidly intensified over Wheeler Lake resulting in extensive damage across southwest Limestone County.
Significant damage occurred at the Bay Hill Marina in Limestone County where a 2-story condominium was destroyed and a large metal building structure (used to store boats) sustained nearly complete failure of its exterior frame. Additional residences and condos had roof and exterior wall/siding damage and numerous large trees were snapped or uprooted. Several docks with metal protective coverings were destroyed. The tornado was near its peak intensity across this area, with winds between 120 and 140 mph.
The tornado continued east-northeast snapping numerous power poles near their bases along Snake Road. Along Log Cabin Road, just South of Highway 72, several homes sustained significant (if not complete) roof loss along with partial collapse of exterior walls. One single-family residence slid several feet off its concrete slab foundation. A trailer was also completely destroyed. The tornado maintained high-end EF-2/low-end EF-3 strength as it crushed Billy Barb's Trailer Park on Highway 72 in the Coxey community. 25 units were completely destroyed or uninhabitable. Two confirmed fatalities occurred at this location, with at least a dozen others injured. Debris was thrown across Highway 72 near Gordon/New Cut Road. The tornado crossed Highway 72 entering a mainly rural area of Limestone County. Numerous trees were snapped or uprooted on either side of Highway 72 between Blue Springs Road and Parker Road.
The last significant area of damage occurred at a neighborhood community near the intersection of Seven Mile Post and Guinn Road. At this 10-acre location, nearly every home (concrete masonry unit) sustained some damage with at least a half dozen destroyed. One unit was swept clean off its foundation but was not anchored/secured to its foundation. The tornado continued east-northeast producing mainly EF-0 and EF-1 damage, minor roof/siding damage and snapped or uprooted trees, before gradually lifting just north of Athens near the intersection of West Elm Street and North Jefferson Street.
It should be noted that sporadic damage (mainly trees snapped or uprooted) was seen extending at least 1/2 to 1 mile on either side of the center track of this tornado. This damage was not included in the path width.
Hail up to golf ball size was reported north of Athens.
A six foot diameter oak tree was blown over and power lines were knocked down.
Hail up to baseball size was reported.
Hail of quarter to golf ball size was reported on Sulphur Creek Road.
Hail up to baseball size was reported.
Hail of penny to quarter size was reported on Airport Road.
A tornado touched down along Charity Lane between Stafford and Butter-and-Egg Roads. It tracked almost directly eastward along Charity Lane, snapping and uprooting hundreds of trees and causing minor roof damage to multiple houses. At Charity Baptist Church, the tornado uprooted a very large oak tree believed to be around 150 years old. It began tracking more to the northeast as it reached Frank Patterson Road, continuing to snap many more trees in the Hazel Trace and Hazelwood Drive area. It crossed Highway 231/431, collapsing a carport near Carriger road. The tornado continued to snap and uproot many more trees along Mulberry Road, Bevills Church Road, Greenville Pike, and Everett Jones Road. The tornado dissipated just east of Everett Jones Road, just south of Borderline Road and the Tennessee State Line.
Flash flooding closed County Roads 270, 101, 150, and 271. Ending time of flash flooding estimated.
A tornado touched down along County Road (CR) 326 in extreme eastern Jackson County, just south of CR 324. This produced EF-0 damage by uprooting hardwood trees. It tracked northeast into extreme northern DeKalb County just south of Higdon, Alabama.
The tornado continued from Jackson into DeKalb County south of Higdon. Most of the damage observed was to trees, with multiple trees uprooted or snapped along the tornado path. The most significant damage occurred along CR 155 near the intersection of CR 823. In this area, minor roof damage and underpinning damage was observed at several mobile homes. One single family house along CR 155 sustained more significant roof, carport, and siding damage. The tornado continued to move northeast, causing additional damage to homes, outbuildings, and one church.
The tornado tracked briefly again knocking large hardwood tree branches in Jackson County before lifting just short of the Georgia state line.
The automated (HCN) cooperative weather station in Valley Head measured 4.69 inches of rain between 8 pm on the 28th through 6 am on the 29th. Of note was intense rainfall of 2.16 inches in the forty minute period from 215 am to 255 am on the 29th. In fact, 0.51 inches fell in five minutes from 225 am to 230 am. Please refer to a Flash Flood entry that resulted from this rainfall in Valley Head.
A tornado first touched down in the Welti community along CR 636. Numerous hardwood trees were snapped and uprooted in this area. The tornado continued to move north with significant damage to a one story home along CR 601. Major roof uplift was noted to this home and a building under construction at the same site was completely destroyed and blown several hundred yards. A large travel trailer was also rolled. Damage at this location was deemed EF-2 in intensity. Further north along the road a large outbuilding was completely destroyed.
The tornado intensified as it moved northward crossing the Broglen River. Here the tornado widens to near 350 yards. Many hardwood trees were snapped and uprooted along the path. A chicken farm sustained damage along CR 732. Near this location along CR 736 a well constructed two story brick home sustained severe damage when the upstairs was completely wiped away and blown several hundred yards into a ravine. Large debris missiles were seen embedded in the surrounding fields. Several trees in this area were also severely mangled and partially debarked. Damage in this area was rated low end EF-3.
The tornado continued to track northward ripping the roof completely off a home at the intersection of CR 736 and 703. The tornado intensity oscillated as it tracked northward toward the Berlin community. Numerous wooden power poles were snapped along CR 703. Numerous trees were snapped or uprooted as it crossed Highway 278 with some trees sheared near the base.
A TVA substation suffered significant damage with large electrical lines damaged and poles snapped and destroyed. The survey team was not able to fully observe this damage due to security restrictions but online photos indicate that this particular damage is consistent with at least high end EF-2 or possibly EF-3 damage. A chicken farm sustained severe structural damage with one house completely wiped to the ground with the metal trusses severely mangled. 25,000 chickens were killed in this one location. A mobile home along CR 747 was completely destroyed with debris thrown over 50 yards. Additional tree damage was noted in this area. The tornado weakened quite rapidly after this point lifting just north of Hwy 69.
A strong tornado tracked from Etowah into DeKalb County producing damage of EF-2 intensity. Just south of where CR 4 and 450 meet, a manufactured home was completely destroyed. The undercarriage was so badly mangled and twisted up, it was nearly unrecognizable. Trees were also debarked at this location.
Where CR 4/450 and 455 meet, a single-story home was heavily damaged and shifted off its foundation. Nearly the entire roof was lifted. The tornado continued to produce damage as it tracked northeast, crossing CR 25. The tornado was at least 1/4 mile wide at this point with noticeable damage seen along CR 4 (east of the center track) and CR 455 (west of the track). The tornado then took a slight jog to the north and crossed CR 457 and 29 where several homes sustained significant loss of roof covering/shingles and trees were either snapped or uprooted. The tornado appeared to enter a weakening phase at this point. On the west side of the track, a small farm outbuilding collapsed and a large oak tree fell on top of a home along CR 29. Trees were either uprooted or snapped along CR 1920. The tornado crossed CR 4 again (just north of CR 1920) and approached the higher terrain/ridgetop area west of Dugout and Little Sand Valley. Trees were seen snapped or uprooted. A barn was destroyed along CR 4, just south of Coal Creek. The tornado had narrowed significantly by this point but was still producing winds between 80-90 mph.
Nearing the end of its life, the tornado crossed Highway 227 over the higher terrain, snapping and uprooting a narrow corridor of trees. Just north of highway 227, along CR 12 just north of Hayes Gap, additional trees were snapped. No additional/definitive damage was seen north of this location, so the tornado is believed to have lifted in the higher terrain just north of CR 12 and west of CR 221 in southern DeKalb County, about 4 miles southeast of Crossville.
A tornadic cyclic supercell produced another tornado in the community of Dawson along County Road (CR) 20. Numerous trees were snapped and/or uprooted in this area. The tornado tracked north-northeast snapping additional trees along CR 199, and damaging a mobile home. Another home received minor structural damage along CR 196. The tornado fell a wide swath of trees before it crossed Highway 57. Here it reached maximum intensity (EF-2) with winds of 115 mph, nearly destroying a small home. Several large farm buildings were significantly damaged near the intersection of CR 204 and 57. The tornado nearly paralleled the highway as it tracked further north. Another home sustained roof damage along CR 57 as well. The tornado began a weakening phase north of the intersection with CR 204, with mainly tree damage noted north of that location. The tornado finally lifted just north of the intersection of CR 57 and 109.
A tornadic cyclic supercell produced yet another tornado along County Road (CR) 209 where mainly branches were snapped. The tornado lifted northeast snapping additional branches before strengthening as it approached CR 52. Here, severe hardwood trees were snapped or uprooted near a farmstead. Additional trees were snapped and/or uprooted along a wide swath all along CR 88. The tornado may have weakened or even lifted very briefly as it crossed the Highway 35 intersection near Dugout Valley Road/CR 97 west-norhtwest of Fort Payne. The tornado intensified once again as it tracked norhteast, uprooting and snapping more trees. The tornado reached peak intensity with estimated winds of 115 mph and a path width of 200 yards near the intersection with Chisenhall Road. At this location, the tornado rolled and separated a mobile home from its frame, peeled roofing back from another mobile home, and snapped many trees in a forested area just northeast of the intersection. It continued to track along CR 97, but weakened significantly, causing mostly tree damage or very minor structural damage to single family homes (two homes sustained minor roof damage or broken windows just north of the Chisenhall/CR 97 intersection). The tornado narrowed significantly before lifting along CR 609 just north of the intersection with CR 27.
A small tornado touched down in the Aroney community in the southwest corner of DeKalb County. The tornado first touched down along County Road (CR) 479. Here, minor roof damage was noted to a single family home, and a farm building was also damaged. Minor damage was also noted to trees all along CR 479. Several small hardwood trees were snapped just north of CR 10, and other trees had the tops snapped off in this area. Another barn sustained minor roof damage further north along the road, and a home sustained very minor damage. The tornado eventually lifted just south of Highway 168 near the Kilpatrick Community.
A tornado touched down south of Mentone along the Desoto Parkway (CR 89) just south of the intersection with CR 165. Here, several large cedar trees were snapped. The tornado moved northeast, paralleling the western side of CR 165. Mainly tree damage was noted in this area, with minor structural damage to barns and outbuildings. Several stands of old growth hardwoods were damaged here.
The tornado seemed to weaken briefly with only minor tree damage noted near downtown Mentone. Further up the slopes of Lookout Mountain, the tornado strengthened again to EF-1 intensity with speeds up to 105 mph, with sporadic swaths of hardwood trees snapped or uprooted, all along the eastern side of CR 89, before lifting just inside the state line.
Damage was first noted just south of Bird Dog Trail at the southern end of a large farmstead. Numerous trees were snapped and uprooted and a large 40 by 50 feet barn was destroyed. This brief tornado appeared to be at its peak intensity near this location with estimated winds of 100 mph. It should be noted that the barn damage was cleaned up at the time of the survey, but the homeowner confirmed the barn had totally collapsed. Several trees were snapped adjacent to the west side of a house which had no major damage. The short lived tornado moved northeast with additional trees snapped or uprooted just across Bird Dog Trail (north side). Two by fours and tin from the barn was seen here on the ground and in the trees. The homeowner also noted that tin from the barn was seen here on the ground and in the trees. The homeowner also noted that tin from the barn roof was tossed to at least the end of the tree line, which is approximately 1/3 of a mile away. The tornado then crossed a rural/forested area to the intersection of Pumpkin Center Road and CR 153/Fletcher Road. Small to medium sized branches were brought down at the southwest corner of this intersection. No additional damage was seen downstream from this location but very limited road access existed.
Flash flooding occurred along the Allen Branch and Big Wills Creek basins in and near Valley Head. Rainfall of 4.69 inches occurred at the NWS HCN/COOP site in Valley Head. Railroad tracks were washed away stranding a train. Up to 2.5 feet of water flooded the fire department and up to 1 foot of water flooded City Hall. Time of occurrence was estimated.
Slab creek flooded the bridge along Whitesville Road. Standing water was also reported on Horton Road near the intersection of Nixon Chapel Road and High Point.
Multiple trees were knocked down along Browns Ferry Road near the four way stop at Mooresville Road.
Trees were knocked down and damage occurred to outbuilding near Browns Ferry Road and Gray Road.
Quarter sized hail reported at the Oakland Fire Department.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Limestone | 2014-04-28 | 60 | Female | Mobile/Trailer Home | Direct |
| Tornado, Limestone | 2014-04-28 | 34 | Male | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2014Every state in 2014This day in weather historyThe tornado archive for Alabama, 2014Warnings in Alabama, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514307, 514308, 505282, 514553, 514309, 514554, 505288, 514310, 514555, 514311, 514312, 514313, 514314, 505291, 514549, 505303, 505304, 505311, 514552, 505320, 505326, 505668, 505337, 505653, 505654, 506416, 514550, 514551, 514557, 514558, 514907.